Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 11, NWS Seattle, WA

October 15, 2016San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 15, 2016, 8:05 PM PDT for San Juan County, Washington. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2016, 8:05 PM PDT (03:05 UTC)
Expired
Oct 16, 2016, 1:12 AM PDT
In force
5 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 3.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2016-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2016-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS76 KSEW 160305
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
805 PM PDT SAT OCT 15 2016

WAZ507-509-511-555-556-558-559-160900-
/O.CAN.KSEW.HW.W.0007.000000T0000Z-161016T0900Z/
/O.NEW.KSEW.WI.Y.0011.161016T0305Z-161016T0900Z/
EVERETT AND VICINITY-TACOMA AREA-HOOD CANAL AREA-
EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-SEATTLE AND VICINITY-
BREMERTON AND VICINITY-
805 PM PDT SAT OCT 15 2016

...WIND ADVISORY IN EFFECT UNTIL 2 AM PDT SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 2 AM PDT SUNDAY. THE HIGH WIND WARNING HAS
BEEN CANCELLED. 

* WIND...SOUTH 20 TO 35 MPH WITH LOCAL GUSTS TO 45 MPH THIS
  EVENING. WINDS WILL EASE TO 15 TO 30 MPH AFTER MIDNIGHT.

* SOME AFFECTED LOCATIONS...SEATTLE...EVERETT...TACOMA...
  BREMERTON...BRINNON...WOODINVILLE...BELLEVUE...AND SUMNER. 

* IMPACTS...HIGH WINDS CAN TOPPLE TREES ONTO ROADS...VEHICLES... 
  AND ROOFTOPS. FALLING TREES OR LARGE BRANCHES HAVE BEEN KNOWN TO 
  CAUSE FATALITIES DURING WINDSTORMS. DOWNED POWER LINES CAN CAUSE 
  POWER OUTAGES LASTING A COUPLE OF HOURS OR LONGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ504-512-517-160415-
/O.CAN.KSEW.HW.W.0007.000000T0000Z-161016T0600Z/
SOUTHWEST INTERIOR-LOWER CHEHALIS VALLEY AREA-CENTRAL COAST-
805 PM PDT SAT OCT 15 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH WIND
WARNING. 

WINDS HAVE EASED BELOW WARNING CRITERIA. 

$$

WAZ515-160600-
/O.CON.KSEW.HW.W.0007.000000T0000Z-161016T0600Z/
WESTERN STRAIT OF JUAN DE FUCA-
805 PM PDT SAT OCT 15 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND...SOUTH WIND 20 TO 40 MPH WITH LOCAL GUSTS NEAR 60 MPH
  THIS EVENING. EXPECT WINDS TO BECOME WESTERLY 15 TO 30 MPH WITH
  GUSTS NEAR 45 MPH LATE THIS EVENING.

* SOME AFFECTED LOCATIONS...SEKIU AND CLALLAM BAY.

* IMPACTS...HIGH WINDS CAN TOPPLE TREES ONTO ROADS...VEHICLES... 
  AND ROOFTOPS. FALLING TREES OR LARGE BRANCHES HAVE BEEN KNOWN TO 
  CAUSE FATALITIES DURING WINDSTORMS. DOWNED POWER LINES CAN CAUSE 
  POWER OUTAGES LASTING A COUPLE OF HOURS OR LONGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE LOOSE OUTDOOR OBJECTS OR LIGHT WEIGHT FURNITURE BEFORE THE
STRONG WINDS ARRIVE. IF THERE IS A POWER OUTAGE... AVOID THE RISK OF
CARBON MONOXIDE POISONING BY KEEPING PORTABLE GENERATORS AND
BARBECUE GRILLS OUTDOORS.

&&

$$

WAZ516-160600-
/O.CON.KSEW.HW.W.0007.000000T0000Z-161016T0600Z/
NORTH COAST-
805 PM PDT SAT OCT 15 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND...SOUTH 30 TO 45 MPH WITH GUSTS TO 60 MPH THIS EVENING.
  WINDS WILL BECOME SOUTHWEST 20 TO 30 MPH WITH GUSTS NEAR 45 MPH
  LATE THIS EVENING.

* SOME AFFECTED LOCATIONS...FORKS AND NEAH BAY.

* IMPACTS...HIGH WINDS CAN TOPPLE TREES ONTO ROADS...VEHICLES... 
  AND ROOFTOPS. FALLING TREES OR LARGE BRANCHES HAVE BEEN KNOWN TO 
  CAUSE FATALITIES DURING WINDSTORMS. DOWNED POWER LINES CAN CAUSE 
  POWER OUTAGES LASTING A COUPLE OF HOURS OR LONGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE LOOSE OUTDOOR OBJECTS OR LIGHT WEIGHT FURNITURE BEFORE THE
STRONG WINDS ARRIVE. IF THERE IS A POWER OUTAGE... AVOID THE RISK OF
CARBON MONOXIDE POISONING BY KEEPING PORTABLE GENERATORS AND
BARBECUE GRILLS OUTDOORS.

&&

$$

WAZ514-160900-
/O.CON.KSEW.HW.W.0007.000000T0000Z-161016T0900Z/
EASTERN STRAIT OF JUAN DE FUCA-
805 PM PDT SAT OCT 15 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WIND...SOUTHEAST 20 TO 35 MPH WITH GUSTS TO 60 MPH THIS EVENING.
  WINDS WILL EASE LATE THIS EVENING AND AFTER MIDNIGHT.

* SOME AFFECTED LOCATIONS...PORT ANGELES AND SEQUIM.

* IMPACTS...HIGH WINDS CAN TOPPLE TREES ONTO ROADS...VEHICLES... 
  AND ROOFTOPS. FALLING TREES OR LARGE BRANCHES HAVE BEEN KNOWN TO 
  CAUSE FATALITIES DURING WINDSTORMS. DOWNED POWER LINES CAN CAUSE 
  POWER OUTAGES LASTING A COUPLE OF HOURS OR LONGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE LOOSE OUTDOOR OBJECTS OR LIGHT WEIGHT FURNITURE BEFORE THE
STRONG WINDS ARRIVE. IF THERE IS A POWER OUTAGE... AVOID THE RISK OF
CARBON MONOXIDE POISONING BY KEEPING PORTABLE GENERATORS AND
BARBECUE GRILLS OUTDOORS.

&&

$$

WAZ001-503-506-510-160900-
/O.CON.KSEW.HW.W.0007.000000T0000Z-161016T0900Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
805 PM PDT SAT OCT 15 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WIND...SOUTHEAST TO SOUTH WINDS 25 TO 45 MPH WITH GUSTS TO 60
  MPH THIS EVENING. WINDS WILL EASE TO 20 TO 30 MPH WITH GUSTS TO
  40 MPH AFTER MIDNIGHT.

* SOME AFFECTED LOCATIONS...OAK HARBOR...PORT TOWNSEND...MOUNT
  VERNON...FRIDAY HARBOR...BELLINGHAM...AND POINT ROBERTS. 

* IMPACTS...HIGH WINDS CAN TOPPLE TREES ONTO ROADS...VEHICLES... 
  AND ROOFTOPS. FALLING TREES OR LARGE BRANCHES HAVE BEEN KNOWN TO 
  CAUSE FATALITIES DURING WINDSTORMS. DOWNED POWER LINES CAN CAUSE 
  POWER OUTAGES LASTING A COUPLE OF HOURS OR LONGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SECURE LOOSE OUTDOOR OBJECTS OR LIGHT WEIGHT FURNITURE BEFORE THE
STRONG WINDS ARRIVE. IF THERE IS A POWER OUTAGE... AVOID THE RISK OF
CARBON MONOXIDE POISONING BY KEEPING PORTABLE GENERATORS AND
BARBECUE GRILLS OUTDOORS.

&&

$$
2 follow-up statements
773 
WWUS76 KSEW 160539
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1039 PM PDT SAT OCT 15 2016

WAZ001-503-506-510-514-160900-
/O.CAN.KSEW.HW.W.0007.000000T0000Z-161016T0900Z/
/O.EXA.KSEW.WI.Y.0011.000000T0000Z-161016T0900Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA-
1039 PM PDT SAT OCT 15 2016

...WIND ADVISORY IN EFFECT UNTIL 2 AM PDT SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 2 AM PDT SUNDAY. THE HIGH WIND WARNING HAS
BEEN CANCELLED. 

* WIND...SOUTH 20 TO 35 MPH WITH LOCAL GUSTS TO 45 MPH THIS
  EVENING. WINDS WILL EASE TO 15 TO 30 MPH AFTER MIDNIGHT TONIGHT. 

* IMPACTS...HIGH WINDS CAN TOPPLE TREES ONTO ROADS...VEHICLES... 
  AND ROOFTOPS. FALLING TREES OR LARGE BRANCHES HAVE BEEN KNOWN TO 
  CAUSE FATALITIES DURING WINDSTORMS. DOWNED POWER LINES CAN CAUSE 
  POWER OUTAGES LASTING A COUPLE OF HOURS OR LONGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ515-516-160645-
/O.CAN.KSEW.HW.W.0007.000000T0000Z-161016T0600Z/
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-
1039 PM PDT SAT OCT 15 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH WIND
WARNING. 

WINDS WILL CONTINUE TO EASE TONIGHT.

$$

WAZ509-511-555-556-558-559-160645-
/O.CAN.KSEW.WI.Y.0011.000000T0000Z-161016T0900Z/
TACOMA AREA-HOOD CANAL AREA-EAST PUGET SOUND LOWLANDS-
BELLEVUE AND VICINITY-SEATTLE AND VICINITY-BREMERTON AND VICINITY-
1039 PM PDT SAT OCT 15 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL CONTINUE TO EASE TONIGHT. 

$$

WAZ507-160900-
/O.CON.KSEW.WI.Y.0011.000000T0000Z-161016T0900Z/
EVERETT AND VICINITY-
1039 PM PDT SAT OCT 15 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WIND...SOUTH 20 TO 35 MPH WITH LOCAL GUSTS TO 45 MPH THIS
  EVENING. WINDS WILL EASE TO 15 TO 30 MPH AFTER MIDNIGHT. 

* IMPACTS...HIGH WINDS CAN TOPPLE TREES ONTO ROADS...VEHICLES... 
  AND ROOFTOPS. FALLING TREES OR LARGE BRANCHES HAVE BEEN KNOWN TO 
  CAUSE FATALITIES DURING WINDSTORMS. DOWNED POWER LINES CAN CAUSE 
  POWER OUTAGES LASTING A COUPLE OF HOURS OR LONGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
291 
WWUS76 KSEW 160812
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
112 AM PDT SUN OCT 16 2016

WAZ001-503-506-507-510-514-160915-
/O.CAN.KSEW.WI.Y.0011.000000T0000Z-161016T0900Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-ADMIRALTY INLET AREA-
EASTERN STRAIT OF JUAN DE FUCA-
112 AM PDT SUN OCT 16 2016

...WIND ADVISORY IS CANCELLED FOR THE NORTHWEST INTERIOR AND
EASTERN STRAIT OF JUAN DE FUCA...

WIND SPEEDS HAVE DIMINISHED AND WERE MOSTLY IN THE 10 TO 20 MPH
RANGE.

$$

WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 15, 3:35 PM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 15, 3:35 PM PDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
335 PM PDT Sat Oct 15 2016

.SYNOPSIS...A powerful storm will bring high winds and coastal
flooding to the area this evening. Low pressure aloft will keep
conditions showery Sunday through Tuesday. The latter part of next
week will likely be wet as well as moist southwest flow aloft
develops.

&&

.SHORT TERM...A surface low around 970 mb will move onto the
far north coast late this afternoon. Models are slightly slower
with the timing of the low moving onshore but overall things are on
track for a few hours of very windy weather late this afternoon
or this evening for most of the area. The latest thinking is the
strongest winds will be coast and north interior, closest to the
low track. High winds are still likely elsewhere but probably not
as strong and a bit more spotty. The interior from Seattle south
probably won't get much if any true high wind but with leaves on
the trees impacts will probably be similar to high winds in the
winter.

It looks like there will also be some thunderstorms in the cold
air right behind the front this evening, perhaps similar to what
happened Friday morning. Sunday through Tuesday will be blustery
and showery with an upper trough over the area but much less
stormy than today. Schneider

Coastal Flooding...Seas will build quickly this afternoon as the
strong surface low moves through the waters. Seas will build into
the 22 to 28 foot range by early evening. High tide along the coast
is around midnight. The combination of the high seas and increasing
tides will cause some coastal flooding into the early morning hours
on Sunday. Felton

.LONG TERM...An upper ridge will briefly move over the area
Wednesday. This might result in a largely dry day but the models
show rain moving in from the west later in the day. Moist
southwest flow aloft will prevail later Wednesday through Thursday
in a bit of atmospheric river pattern although it does not look
like a flood pattern for now. The plume of moisture aimed at the
area is forecast to sag south and east Friday. Saturday looks
like a dry day in between weather systems but the forecast keeps
some slight chances for now. Schneider

&&

.AVIATION...Strong surface low just west of Astoria at 22z moving
north along the coast late this afternoon and early this evening
will move inland over south central Vancouver Island around 03z.
The low will continue to move northeast and weaken overnight.
Strong surface winds increasing from the south this afternoon
into early evening hours. Winds will subside after midnight.
Ceilings in the 3500-5000 foot range except along the coast
where ceilings will be in the 1500-2500 foot range. All areas
visibilities 3-5sm in light to moderate rain possible until 06z.
VFR ceilings continuing Sunday morning with winds easing.

KSEA...VFR ceilings through sunday afternoon. Easterly winds
15 to 20 knots becoming south southeast 20-25 knots with gusts
to 35 knots around 01z. Winds easing to southerly 10 to 15 knots
with gusts to 25 knots around midnight. Felton

&&

.MARINE...Strong sub 970 mb low moving through the coastal waters
this afternoon. The low will move inland over south central
Vancouver Island early this evening and keep moving northeast
and weakening into Sunday morning. Surface trough remaining over
the waters on Sunday into Monday with some surface ridging on
Tuesday.

Storm force winds over the waters through the evening hours with the
winds subsiding back down into small craft advisory range overnight.
Small craft advisory winds over most of the waters Sunday and
sunday night. Felton

&&

.HYDROLOGY...Heavy rain over the south slopes of the Olympics this
afternoon and evening will keep the Skokomish river in Mason
county above flood stage into Sunday. Showers will continue the
next few days and the river will probably be slow to recede.

It does not look like the Nooksack river in Whatcom county will
get close to flood stage as earlier thought. Snow levels - around
6000 feet are probably too low and QPF is not too impressive. The
flood watch for Whatcom county has been cancelled. Schneider

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...High Wind Warning until 2 AM PDT Sunday for Admiralty Inlet Area-
     Bellevue and Vicinity-Bremerton and Vicinity-East Puget
     Sound Lowlands-Eastern Strait of Juan de Fuca-Everett and
     Vicinity-Hood Canal Area-San Juan County-Seattle and
     Vicinity-Tacoma Area-Western Skagit County-Western Whatcom
     County.

     High Wind Warning until 11 PM PDT this evening for Central Coast-
     Lower Chehalis Valley Area-North Coast-Southwest Interior-
     Western Strait of Juan De Fuca.

     Coastal Flood Warning until 2 AM PDT Sunday for Central Coast.

PZ...Small Craft Advisory for rough bar until 5 AM PDT Monday for
     Grays Harbor Bar.

     Storm Warning until 11 PM PDT this evening for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Storm Warning until 2 AM PDT Sunday for Admiralty Inlet-Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:22 PM PDTGale WarningSEW5 hr
Oct 15, 9:22 PM PDTSmall Craft AdvisorySEW42 hr
Oct 16, 9:12 AM PDTCoastal Flood AdvisorySEW7 hr
Oct 16, 9:20 AM PDTGale WarningSEW5 hr
Oct 16, 9:20 AM PDTSmall Craft AdvisorySEW15 hr
Oct 16, 3:01 PM PDTSmall Craft Advisory for Hazardous SeasSEW16 hr

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.